I suffer from labile blood pressure. My typical pressure is about 115/62 (based on hourly monitoring), but at the doctor's office or when I'm having a migraine it can shoot up to 180/100. My doctor wants to put me on beta blockers to help control my pressure and also to help my migraines. I have two questions that he did not know the answer to:
1) Will the beta blockers lower my "normal" blood pressure below what it already is? And will this cause a problem with dizzyness and blacking out?
2) I'm middle aged and about 10 pounds over my ideal weight. Will losing a few pounds help with labile blood pressure?
1. Yes, beta blockers can lower normal pressure and cause symptoms such as dizziness. This usually does not happen if you start on low doses.
2. Losing weight would be a good first step in blood pressure control - often, but not always, it is enough for controlling mild blood pressure.
While Beta Blockers may be useful, recent studies have shown that the use of certain Beta Blockers can cause a decrease in arterial compliance and an increase in Pulse Pressure, two conditions that have been directly related to further cardiac and vascular complications. Don't rule out "white coat" hypertension as a potential cause ofr some of your high blood pressure when you are at the doctors office.
My labile blood pressure has already been identified as "white coat" hypertension, as it is normally at ideal levels except at the doctor's office and when I have migraines (based on round-the-clock monitoring). The doctors believe that my high pressure during migraines is due to pain, although it generally starts rising during my aura phase before I feel any pain.
Apparently there is some controversy about whether labile and "white coat" hypertension need treating, but since it may also help my migraines, they decided to give beta blockers a try. Beta blockers were chosen as they are one of the standard preventatives for migraines and may also help regulate the spikes I get. My worry is that because I usually have normal pressure that the beta blockers may cause more dizzyness/blacking out than normal.
I am still unsure if losing weight will help with labile/"white coat" hypertension.
If your doctor thinks that Beta-Blockers would be best for you, you might as well try them. Although it is possible that you may begin to feel light headed as a result of hypotension, this condtion should not be serious, and you can simply inform your doctor of the side effects and move on to alternate treatments. As far as white coat hypertension is concerned, it is common and nothing to be worried about. It should not be treated, although it is important that your doctor knows that his readings differ from yours.
I had a similar problem starting 2 years ago. I had a reading of 159/105 in a pre-surgical setting, 2 weeks later it was 120/68 in the surgeon's office, then 2 weeks later in my pcp's office it was 175/95. My pcp put me on 25 mg atenolol to stop these surges. He was concerned that the drug might lower my normal readings but it hasn't. He recently put me up to 50mg daily because it didn't seem to be stopping the surges either, since he got a reading of 175/105 in his office. I guess it depends on how often the surges occur. In a doctor's office every now and then (white coat hypertension) is one thing, in all stressful situations is another. chris smith
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.